Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Goodland, KS

June 23, 2018Sheridan County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 23, 2018, 6:44 PM CDT for Sheridan County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2018, 6:44 PM CDT (23:44 UTC)
Expired
Jun 23, 2018, 9:45 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:06 PM CDTFLASH FLOODSelden, KSFLOODING REPORTED ON THE EAST AND WEST SIDES OF TOWN ALONG HIGHWAY 83. DEPTH IN THE MIDDLE OF THE HIGHWAY WAS 6 DEEP, AND 1' DEEP ALONG THE EDGE OF THE HIGHWAY. THE AREA FLOODED WAS 150' LONG. WATER HAS SINCE RECEDED AS OF 9 PM CT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WGUS53 KGLD 232344
FFWGLD
KSC179-240245-
/O.NEW.KGLD.FF.W.0024.180623T2344Z-180624T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
644 PM CDT SAT JUN 23 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northern Sheridan County in northwestern Kansas...

* Until 945 PM CDT.

* At 644 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Selden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3937 10022 3937 10065 3957 10072 3957 10032

$$

Lundquist
2 follow-up statements
121 
WGUS73 KGLD 240042
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
742 PM CDT SAT JUN 23 2018

KSC179-240245-
/O.CON.KGLD.FF.W.0024.000000T0000Z-180624T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan KS-
742 PM CDT SAT JUN 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHERN SHERIDAN COUNTY...

At 741 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already 
fallen, with the highest amounts near Selden. Flash flooding is 
expected to begin shortly.

Some locations that will experience flooding include...
Selden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3937 10022 3937 10065 3957 10072 3957 10032

$$

Lundquist
601 
WGUS73 KGLD 240239
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
939 PM CDT SAT JUN 23 2018

KSC179-240249-
/O.EXP.KGLD.FF.W.0024.000000T0000Z-180624T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan KS-
939 PM CDT SAT JUN 23 2018

...THE FLASH FLOOD WARNING FOR NORTHERN SHERIDAN COUNTY WILL EXPIRE
AT 945 PM CDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3937 10022 3937 10065 3957 10072 3957 10032

$$

Lundquist

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:31 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 23, 3:31 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
231 PM MDT Sat Jun 23 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MDT Sat Jun 23 2018

Tonight-Sunday...low confidence forecast through the period. Am
thinking an organized line/cluster of storms will develop in the
vicinity of the CO/KS border along and south of the interstate
late in the afternoon moving east or southeast this evening with
another possibility of thunderstorms developing near or along a
cold frontal boundary. Couldnt get too detailed unfortunately. Low
temperatures near normal. On Sunday gut tells me we will be in a
lull for part of the day but I guess we could see some storms
along the cold front. Not confident in severe weather as well
given in part the NAM model producing afternoon temperatures in
the 60s to low 70s. 18z NAM event cooler with low 60s to upper
70s. We cant completely rule out the NAM as there have been two or
three other events where it was the outlier (temperature wise) and
it actually was pretty close. Currently have highs in the mid 70s
to around 80 but that is certainly subject to change.

Sunday night-Monday...precipitation chances end from west to east
Sunday night with dry conditions expected for most on Monday.
Afternoon temperatures warm into the low to mid 80s.

Monday night-Tuesday...dry through the period. After morning lows
in the mid 50s to mid 60s high temperatures warm into the low to
upper 90s.

.LONG TERM...(Wednesday through Saturday)
Issued at 114 PM MDT Sat Jun 23 2018

In the extended the models are showing the local area being under
the influence of an upper-level ridge on Wednesday. This ridge
flattens out and shifts towards the east Wednesday afternoon as an
upper level trough deepens over the western U.S. This puts our local
area in between the upper-level trough, to our west, and ridge, to
our east. By Friday the trough deepens enough to produce southwesterly
flow aloft over the Plains for the rest of the period. On the
surface, the upper level low will influence the development of lee
side lows off the front range. At this time they look to form mostly
to our northwest and produce little to no impacts to the Tri-State
region.

This pattern will produce mostly dry conditions, southerly winds,
and above normal high temperatures during the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Jun 23 2018

KGLD, vfr conditions expected through 10z or 11z. From taf
issuance through 10z winds generally from the southwest to south
at speeds under 10kts with a few higher gusts. Am currently
expecting showers and thunderstorms to be in the vicinity of the
terminal around 23z with the possibility of a line of storms
moving through in the 00z-02z timeframe. Outflow winds generally
gusting to 40kts but cant rule out even higher. Locally heavy
rainfall lowering vis to mvfr category possible. After 11z winds
shift to the northeast increasing while backing to the north after
17z with gusts near 20kts possible. Post frontal sub vfr cigs move
in and continue through the end of the period.

KMCK, vfr conditions expected through about 14z with winds erratic
about 7kts. After 15z winds become east-northeast under 10kts with
possibility of mvfr cigs moving in. Cant rule out a
shower/thunderstorm overnight but right now confidence not high
enough to include in the forecast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 23, 11:35 AM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Sat Jun 23 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1035 AM MDT Sat Jun 23 2018 /1135 AM CDT Sat Jun 23 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There will be a chance of thunderstorms over parts of far eastern
Colorado by mid afternoon slowly increasing in coverage while
approaching the Colorado Kansas border late this afternoon. The
storms are expected to slowly move east across the state line into
far western Kansas by early this evening with a southeast movement
out of the area around or shortly after midnight. The primary threats
will be outflow wind gusts to 65 mph and hail up to the size of golf
balls. Locally heavy rainfall is also possible.

Another chance for thunderstorms exists after midnight for parts of
the area. At this time widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

For Sunday morning, it will be possible for a few storms to be
severe. Locally heavy rainfall will also be possible with these
storms.

However the more widespread threat for severe thunderstorms looks to
be Sunday afternoon and evening. These storms will be capable of
large hail, damaging winds, and a few tornadoes. The area that will
have the greatest threat for severe weather will be roughly along
and east of a line from Tribune to Oakley to Norton. Locally
rainfall and possible flash flooding will be a threat over the entire
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 23, 5:21 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             STRATTON                39.31N 102.60W
06/23/2018  M1.25 INCH       KIT CARSON         CO   PUBLIC

            FACEBOOK REPORT RECEIVED OF MEASURED HALF
            DOLLAR HAIL. THE REPORTER SAID THEY JUST GOT
            HOME ABOUT AN HOUR AFTER THE STORM PASSED SO
            DOES NOT KNOW THE ACTUAL SIZE THE HAIL WAS
            DURING THE STORM.

&&
Local storm report, Jun 23, 5:24 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             4 S BURLINGTON          39.25N 102.27W
06/23/2018  E1.50 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&
Local storm report, Jun 23, 5:31 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             ATWOOD                  39.81N 101.04W
06/23/2018  E0.88 INCH       RAWLINS            KS   911 CALL CENTER

            DIME TO NICKEL SIZE HAIL FELL FOR SEVERAL
            MINUTES AROUND 450 PM CDT (350 PM MDT).

&&

VINCENT
Local storm report, Jun 23, 6:07 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             7 N BEARDSLEY           39.91N 101.23W
06/23/2018  E1.00 INCH       RAWLINS            KS   PUBLIC

&&

JBH
Local storm report, Jun 23, 6:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             STRATTON                39.31N 102.60W
06/23/2018  M1.75 INCH       KIT CARSON         CO   PUBLIC

            ***UPDATE, UP THE SIZE TO GOLF BALL DUE TO
            REPORTER SENDING IN PICTURES WITH DIVOTS
            THAT EST TO BE GOLF BALL SIZE*** THIS
            CORRECTS PREVIOUS HAIL REPORT. FACEBOOK
            REPORT RECEIVED OF MEASURED HALF DOLLAR
            HAIL. THE REPORTER SAID THEY JUST GOT HOME
            ABOUT AN HOUR AFTER THE STORM PASSED SO DOES
            NOT KNOW THE ACTUAL SIZE THE HAIL WAS DURING
            THE STORM.

&&
Local storm report, Jun 23, 6:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 NNW GRAINFIELD        39.21N 100.54W
06/23/2018  E1.75 INCH       SHERIDAN           KS   PUBLIC

            TIME ESTIMATED.

&&

JBH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:31 PM CDTSpecial Weather StatementGLDThomas44 min
Jun 23, 2:58 PM CDTSpecial Weather StatementGLDRawlins47 min
Jun 23, 3:16 PM CDTSpecial Weather StatementGLDSherman44 min
Jun 23, 3:20 PM CDTSpecial Weather StatementGLDThomas40 min
Jun 23, 3:34 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas41 min
Jun 23, 3:49 PM CDTSpecial Weather StatementGLDDecatur41 min
Jun 23, 4:10 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas50 min
Jun 23, 4:25 PM CDTSevere Thunderstorm WarningGLDSherman50 min
Jun 23, 4:42 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins48 min
Jun 23, 4:58 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas47 min
Jun 23, 5:12 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace48 min
Jun 23, 5:14 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace46 min
Jun 23, 5:34 PM CDTSevere Thunderstorm WarningGLDRawlins26 min
Jun 23, 5:44 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan, Thomas46 min
Jun 23, 5:59 PM CDTFlash Flood WarningGLDDecatur, Rawlins3 hr
Jun 23, 6:02 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace28 min
Jun 23, 6:08 PM CDTFlash Flood WarningGLDSheridan, Thomas3 hr
Jun 23, 6:08 PM CDTSevere Thunderstorm WarningGLDWallace37 min
Jun 23, 6:34 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan41 min
Jun 23, 6:50 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita40 min

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.